Alert archive / Indiana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 23, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 13, 2005, 5:38 PM EST for Wabash County, Indiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2005, 5:38 PM EST (22:38 UTC)
- Expired
- May 13, 2005, 6:30 PM EST
- In force
- 52 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Wabash County, IN
The radar
The Northern Indiana radar (KIWX), 44 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 12:50 PM EST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 132240
SVRIWX
INC169-132330-
/O.NEW.KIWX.SV.W.0023.050513T2238Z-050513T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
538 PM EST FRI MAY 13 2005
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WABASH COUNTY IN INDIANA
* UNTIL 630 PM EST
* AT 535 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED
15 MILES SOUTHWEST OF NORTH MANCHESTER...OR ABOUT 10 MILES NORTH OF
PERU...AND MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
NORTH MANCHESTER...
ROANN...
LIBERTY MILLS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
LAT...LON 4104 8595 4079 8595 4084 8565 4101 8564
4101 8568 4105 8568
$$1 follow-up statement
000
WWUS53 KIWX 132307
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
604 PM EST FRI MAY 13 2005
INC169-132330-
/O.CON.KIWX.SV.W.0023.000000T0000Z-050513T2330Z/
WABASH IN-
604 PM EST FRI MAY 13 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM EST FOR...
NORTHERN WABASH COUNTY IN INDIANA
AT 604 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS
LOCATED NEAR NORTH MANCHESTER...AND MOVING NORTHEAST AT 35 MPH.
LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...NORTH
MANCHESTER AND LAGRO.
A SEVERE THUNDERSTORM WARNING ALSO CONTINUES UNTIL 645 PM EST FOR
SOUTHERN WABASH COUNTY. A SEVERE THUNDERSTORM WILL MOVE OUT OF
SOUTHERN MIAMI COUNTY AND INTO SOUTHERN WABASH COUNTY THROUGH 645
EST. TAKE SHELTER IMMEDIATELY
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4104 8595 4079 8595 4084 8565 4101 8564
4101 8568 4105 8568
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:10 PM EST, 3 hours 28 minutes earlier.
Area forecast discussion, May 13, 2:10 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 210 PM EST FRI MAY 13 2005 .SHORT TERM... TONIGHT AND SATURDAY WARM FRONT RETREATING NORTH RAPIDLY THROUGH THE CWA ATTM. AMPLE SUNSHINE IN THE DEVELOPING WARM SECTOR LEADING TO MODERATE DESTABILIZATION AS MID 60S DEWPOINTS ADVECT QUICKLY NORTH THROUGH ILLINOIS AND INDIANA. SURFACE TEMPS CLIMBING TO NEAR 80 ACROSS THE SOUTHERN PORTION OF THE CWA THIS AFTERNOON SUPPORTING MLCAPE OF AROUND 2000J/KG. VWP AND PROFILERS IN THE WARM SECTOR SHOWING MODERATE MAINLY UNIDIRECTIONAL SHEAR WHICH IS SUPPORTIVE OF MULTICELL SYSTEMS AND BOWING SEGMENTS. FAIRLY LOW FREEZING LEVELS AROUND 11K FEET ALSO SUPPORTIVE OF LARGE HAIL. LARGE SCALE LIFT WILL INCREASE LATE THIS AFTERNOON AND TONIGHT AS MID LEVEL TROUGH BEGINS TO SPREAD HEIGHT FALLS ACROSS THE LOWER GREAT LAKES AND OHIO VALLEY. VISIBLE SATELLITE SHOWING TCU ALREADY DEVELOPING WHERE RICH BOUNDARY LAYER MOISTURE IS RETURNING. WILL CONTINUE WITH GOING FORECAST WITH CATEGORICAL POPS LATE THIS AFTERNOON THROUGH TONIGHT. INCREASING LARGE SCALE LIFT MAY MAINTAIN CONVECTION THROUGH MUCH OF THE NIGHT WITH MODE OF CONVECTION LIKELY BECOMING MORE LINEAR IN NATURE AFTER DARK. FORECAST PACKAGE WILL CONTINUE WITH SEVERE MENTION AND HAS BEEN UPDATED FOR SEVERE THUNDERSTORM WATCH 267. FOR SATURDAY SURFACE COLD FRONT WILL HANG UP ACROSS THE CWA WITH THE FAR SOUTHEAST ZONES REMAINING IN THE WARM SECTOR FOR MUCH OF THE DAY. SPC CONTINUES DAY 2 SLIGHT RISK. WILL CONTINUE WITH GOING FORECAST FOR LIKELY SHRA/TSRA OVER THE EAST. && .LONG TERM... SATURDAY NIGHT THROUGH FRIDAY UNSEASONABLY COLD AIR FOR THE MIDDLE OF MAY WILL SPILL INTO THE LOWER GREAT LAKES FOR THE SECOND HALF OF THE WEEKEND...AND THIS AIRMASS WILL LINGER INTO EARLY NEXT WEEK. BOTH GFS AND NAM WERE SIMILAR WITH THE STRENGTH OF A CLOSE H5 LOW PRESSURE SYSTEM...WHICH IS FCST TO MOVE SLOWLY FROM THE WRN GREAT LAKES SATURDAY NIGHT...THEN TO A POSITION OVER ERN ONTARIO BY MONDAY. COLD...UNSTABLE AIR...COMBINED WITH A FEW EMBEDDED S/WVS SPINNING AROUND THE UPR LOW WILL WARRANT A CHC OF LIGHT SHOWERS SATURDAY NIGHT INTO SUNDAY. PLENTY OF 850 MB MSTR LINGERS ACRS THE REGION THROUGH MONDAY...SO HAVE OPTED TO GO MOSTLY CLOUDY ON SKY CONDITION THROUGH MONDAY. COOL SFC HIGH PRESSURE WILL BUILD INTO THE REGION MONDAY NIGHT...ALLOWING SKIES TO BECOME PARTLY CLOUDY. FOR THE REMAINDER OF THE EXTENDED PERIOD...TUESDAY THROUGH FRIDAY...LONG RANGE MODELS HAVE NOT DECIDED ON A CONSENSUS FOR THE STORM TRACK FOR MID WEEK. SFC HIGH PRES WILL MOVE TO THE EAST ON TUESDAY...FOLLOWED BY A S/WV AND FRONTAL SYSTEM (APCHING FROM THE WEST) WEDNESDAY INTO THURSDAY. WITH VARYING SOLUTIONS ON EXACT POSITION OF THE NEXT FRONTAL SYSTEM (I.E. WILL IT BE FARTHER NORTH OR FARTHER SOUTH)...HAVE SIDED WITH THE ECMWF/HPC SOLUTION FOR TIMING OF THE AFOREMENTIONED WEATHER SYSTEM DURING MID WEEK...WHICH SHOULD BRING AT LEAST A 30 TO 40 PERCENT CHC OF SHOWERS AND THUNDERSTORMS TO THE REGION DURING MID TO LATE WEEK. AS FOR TEMPS...IT SHOULD BE QUITE COOL FOR MAY ON SUNDAY WITH HIGHS ONLY IN THE 50S. TEMPERATURES WILL SHOW A GRADUAL MODERATION TOWARD NORMAL THROUGH MID WEEK. && .IWX WATCHES/WARNINGS/ADVISORIES... .IN...NONE. .MI...NONE. .OH...NONE. && SHORT TERM...HITCHCOCK LONG TERM...HICKMAN
Hazardous weather outlook, May 13, 4:55 AM EST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 455 AM EST FRI MAY 13 2005 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-140954- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 455 AM EST FRI MAY 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND THIS EVENING. A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM IOWA TODAY CAUSING WARM MOIST AIR TO SURGE INTO THE AREA. AS THE WARM FRONT ASSOCIATED WITH THIS LOW CROSSES THE AREA THIS AFTERNOON AND THIS EVENING... THUNDERSTORMS WILL BECOME MORE NUMEROUS. A FEW OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. STORMS ARE EXPECTED TO BE MOVING NORTHEAST AROUND 35 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST PORTIONS OF THE AREA ON SATURDAY AFTERNOON AS A COLD FRONT MOVES SLOWLY SOUTHEAST ACROSS THE AREA. THE THREAT OF SEVERE THUNDERSTORMS IS MAINLY SOUTHEAST OF A NAPOLEON OHIO TO PORTLAND INDIANA LINE. THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA AGAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY REQUIRED BE THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, May 13, 4:27 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
427 PM EST FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND DMG VAN WERT 40.86N 84.58W
05/13/2005 VAN WERT OH TRAINED SPOTTER
NUMEROUS LARG TREE LIMBS DOWN,
&&
EBREONLocal storm report, May 13, 4:38 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
438 PM EST FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 10 E LITCHFIELD 42.04N 84.56W
05/13/2005 0.75 INCH HILLSDALE MI EMERGENCY MNGR
&&
EBREONLocal storm report, May 13, 4:57 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
457 PM EST FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 2 NW OTTOVILLE 40.95N 84.37W
05/13/2005 PUTNAM OH TRAINED SPOTTER
METAL GRAIN BIN ROLLED AND WRAPPED AROUND A POLE.
&&
EBREONLocal storm report, May 13, 5:08 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
508 PM EST FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL LOGANSPORT 40.75N 86.36W
05/13/2005 0.75 INCH CASS IN TRAINED SPOTTER
&&
EBREONLocal storm report, May 13, 5:11 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
511 PM EST FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG HILLSDALE 41.93N 84.64W
05/13/2005 HILLSDALE MI TRAINED SPOTTER
NUMEROUS TREES AND POWERLINES DOWN THROUGH OUT THE
COUNTY.
&&
EBREONLocal storm report, May 13, 5:16 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
516 PM EST FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND DMG NAPOLEON 41.39N 84.13W
05/13/2005 HENRY OH LAW ENFORCEMENT
NUMEROUS BRANCHES DOWN THROUGHOUT COUNTY. BRANCHES UP TO
5 TO 6 FEET IN LENGHT AND 3 INCHES IN DIAMETER DOWN.
&&
EBREONThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 2:43 PM EST | Severe Thunderstorm Warning | IWX | Marshall | 30 min |
| May 13, 3:19 PM EST | Severe Thunderstorm Warning | IWX | Blackford | 41 min |
| May 13, 3:42 PM EST | Severe Thunderstorm Warning | IWX | Adams, Wells | 48 min |
| May 13, 4:56 PM EST | Severe Thunderstorm Warning | IWX | Cass | 64 min |
| May 13, 5:19 PM EST | Severe Thunderstorm Warning | IWX | Miami | 41 min |
| May 13, 5:42 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 33 min |
| May 13, 5:52 PM EST | Severe Thunderstorm Warning | IWX | Miami, Wabash | 53 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.